Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 193, NWS Dodge City, KS

July 17, 2009Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2009, 3:34 PM CDT for Scott County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 3:34 PM CDT (20:34 UTC)
Expired
Jul 17, 2009, 4:18 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Scott County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:46 PM CDTHAIL 0.8812 N Scott City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 172034
SVRDDC
KSC171-172130-
/O.NEW.KDDC.SV.W.0193.090717T2034Z-090717T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 430 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF SCOTT STATE LAKE...MOVING SOUTH
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT STATE LAKE...
  SCOTT CITY...
  SHALLOW WATER...
  RURAL RESIDENCES OF SCOTT COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3840 10076 3832 10098 3844 10112 3870 10104
      3870 10080
TIME...MOT...LOC 2034Z 359DEG 27KT 3877 10092

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 172106
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
406 PM CDT FRI JUL 17 2009

KSC171-172130-
/O.CON.KDDC.SV.W.0193.000000T0000Z-090717T2130Z/
SCOTT KS-
406 PM CDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SCOTT COUNTY...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTH OF SCOTT CITY...MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT STATE LAKE...
  SCOTT CITY...
  SHALLOW WATER...
  RURAL RESIDENCES OF SCOTT COUNTY.

AT 345 PM THE PUBLIC REPORTED NICKEL SIZED HAIL 12 MILES NORTH OF
SCOTT CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3840 10076 3832 10098 3844 10112 3870 10104
      3870 10080
TIME...MOT...LOC 2105Z 359DEG 27KT 3853 10091

$$

FINCH
000 
WWUS53 KDDC 172118
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT FRI JUL 17 2009

KSC171-172129-
/O.CAN.KDDC.SV.W.0193.000000T0000Z-090717T2130Z/
SCOTT KS-
418 PM CDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SCOTT COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3840 10076 3832 10098 3844 10112 3870 10104
      3870 10080
TIME...MOT...LOC 2119Z 359DEG 27KT 3842 10091

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:53 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 17, 2:53 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT FRI JUL 17 2009

.DISCUSSION...

DAYS 1-2...

THE TIMING AND LOCATION OF THE BEST THUNDERSTORM CHANCES TONIGHT
THROUGH SUNDAY REMAINS THE GREATEST FORECAST CHALLENGE.

A MORNING COMPLEX OF SHOWERS AND THUNDERSTORMS IMPACTED
NORTHEASTERN DDC FA...WHICH DISSIPATED AROUND MIDDAY. OTHER
STRONGER STORMS...SOME SEVERE...HAD DEVELOPED ACROSS SOUTHWEST
NEBRASKA IN A DECENT LOW-MID LEVEL FRONTOGENETIC ZONE AND ELEVATED
CAPE. EARLY THIS AFTERNOON...ONE OF THESE STORMS WAS SUPERCELLULAR
IN STRUCTURE ON RADAR WHICH WAS MOVING DUE SOUTH TOWARD I-70 AS OF
19Z. THIS STORM...AND OTHERS...ARE EXPECTED TO CONTINUE MOVING
SOUTH REACHING THE NORTHWEST DDC FA BY 21Z. WILL HAVE 40 TO 50
POPS GOING IN THE NORTHWEST ZONES...SPREADING THESE POPS SOUTH
THROUGH THE EVENING AND NIGHTTIME HOURS.

SURFACE-BASED STORMS ARE EXPECTED TO DEVELOP AND REMAIN ACROSS
EASTERN COLORADO WHERE THE HIGHEST SBCAPE AND DEEPER BOUNDARY
LAYER EXISTS. STORMS DEVELOPING ALONG HIGHWAY 287/385 IN EAST
CENTRAL/SOUTHEAST COLORADO ARE EXPECTED TO REMAIN IN COLORADO
GIVEN THE FAIRLY MERIDIONAL COMPONENT TO THE MID-UPPER LEVEL FLOW.
IT IS POSSIBLE ONE OF THESE SURFACE-BASED STRONG/SEVERE STORMS
COULD CLIP FAR WESTERN SECTIONS OF THE DDC FA THIS EVENING/TONIGHT
WHICH WILL HAVE TO BE WATCHED.

MUCH LIKE THE PAST COUPLE NIGHTS...ADDITIONAL NOCTURNAL STORMS ARE
ANTICIPATED TO DEVELOP ALONG THE MID LEVEL BAROCLINIC ZONE DURING
THE OVERNIGHT HOURS JUST ABOUT ANYWHERE ACROSS WESTERN KANSAS.
WILL MAINTAIN 30 POPS THROUGH THE OVERNIGHT HOURS. SATURDAY
CONVECTIVE ACTIVITY IS EXPECTED TO BE DISPLACED FARTHER SOUTH...AS
JET STREAK DYNAMICS BEGIN TO SHIFT FARTHER SOUTH INTO THE
TX-OK PANHANDLES REGION AND WESTERN OKLAHOMA. WILL CARRY MAINLY
20-30 POPS ACROSS SOUTHWEST SECTIONS OF DDC FA DURING THE DAY
SATURDAY AS WELL AS SATURDAY EVENING. ALL THE SURFACE-BASED
INSTABILITY WILL BE CONFINED TO FAR SOUTHEASTERN COLORADO, WEST
TEXAS, AND EASTERN NEW MEXICO. SATURDAY NIGHT AND SUNDAY SHOULD BE
DRY ACROSS MUCH OF THE AREA AS FAIRLY STABLE BOUNDARY LAYER
AIRMASS REMAINS. THAT BEING SAID...STORMS ARE EXPECTED TO DEVELOP
ACROSS THE LEESIDE OF THE HIGH TERRAIN OF COLORADO AND NEW MEXICO
AGAIN...BUT GIVEN THE UPPER FLOW PATTERN REMAINING NORTHWEST OR
NORTH-NORTHWESTERLY...STORMS WILL MOST LIKELY REMAIN WEST OF THE
DDC FA.

THE GOING FCST OF LOWER 90S HIGHS ACROSS THE WHOLE AREA SEEM A BIT
HIGH GIVEN THE COOLISH H85 TEMPS PER GFS AND ECMWF...THUS WILL
BRING THESE HIGHS DOWN SOME...INTO THE UPPER 80S/NR 90...COOLER
NORTHEAST ZONES.

DAYS 3-7...

THE NEXT JET STREAK WILL ROUND THE SOUTHWEST HIGH MONDAY. THIS
WILL INDUCE LOWER PRESSURES AGAIN ACROSS SOUTHEASTERN COLORADO
WITH A FRONT EXTENDING FROM CENTRAL NEBRASKA INTO WESTERN KANSAS
BY AFTERNOON MONDAY. AT LEAST MODEST INSTABILITY WILL DEVELOP
AHEAD OF THIS FRONT ACROSS SOUTHWEST KANSAS WITH 2000 TO 2500 J/KG
SB CAPE ALONG THE FRONT. WITH A MID-UPPER JET STREAK NOSING INTO
NORTHERN KANSAS BY 00Z TUESDAY...IT LOOKS LIKE A PRETTY GOOD SETUP
FOR NORTHWEST FLOW SEVERE WX EVENT TO PERHAPS AFFECT MUCH OF
KANSAS INCLUDING DDC FA. WILL COVER MOST OF THE DDC FA WITH 40
POPS LATE MONDAY AFTERNOON INTO MONDAY NIGHT FOR THIS ANTICIPATED
EVENT. BEYOND...THE TUESDAY AND WEDNESDAY TIME FRAME LOOK RATHER
BENIGN BEHIND THE FRONT...ALTHOUGH BY WEDNESDAY A FEW ISOLATED
LATE-DAY STORMS MAY IMPACT AREAS NEAR THE COLORADO BORDER AS
SOUTHEASTERLY MOIST UPSLOPE FLOW RETURNS IN RESPONSE TO LOWERING
PRESSURE ACROSS THE LEESIDE OF THE COLORADO ROCKIES.

&&

.AVIATION...

ISOLATED STRONG THUNDERSTORMS COULD AFFECT GCK BETWEEN 22 AND 24 UTC.
OTHERWISE, MAINLY LIGHT SHOWERS AND THUNDERSTORMS COULD AFFECT HAYS/DDC
THROUGH 06 UTC. OUTSIDE OF THE THUNDERSTORMS VFR CONDITIONS CAN BE
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  63  91 /  30  30  10  10
GCK  60  85  63  92 /  40  30  10  20
EHA  62  89  63  93 /  30  30  20  20
LBL  62  88  64  93 /  30  30  20  20
HYS  61  84  61  89 /  30  20  10  10
P28  63  87  62  90 /  30  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/25/24
Hazardous weather outlook, Jul 17, 10:19 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 AM CDT FRI JUL 17 2009

KSZ030-031-043>046-063>066-076>081-086>090-181130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1019 AM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY BUT THESE STORMS WILL
PROBABLY NOT BE SEVERE. BRIEF HEAVY RAIN AND LIGHTNING CAN BE EXPECTED
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY
AND MONDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE
SEVERE. LOCALLY HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-181130-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1019 AM CDT FRI JUL 17 2009 /919 AM MDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING.
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THE BEST CHANCE OF SEVERE STORMS WILL BE BETWEEN 4 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY
AND MONDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:05 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward, Stevens55 min
Jul 17, 5:34 PM CDTSpecial Weather StatementDDCHaskell41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.